A 76-year-old woman is admitted to the ICU for atrial fibrillation with rapid ventricular rate after an exploratory laparotomy. You elect to use Drug A for rate control. The oral formulation of Drug A undergoes significant first-pass metabolism. With this knowledge, what dosage adjustment should be made to the intravenous form of Drug A?
Correct Answer: B
First-pass metabolism is when a drug is metabolized between its site of administration and the site of sampling for measurement of drug concentration. One major therapeutic implication of extensive first-pass metabolism is that much larger oral doses are required to achieve equivalent plasma concentrations when compared with intravenous doses of the same drug. Therefore, drugs with significant first-pass metabolism require significant dose reduction when converting from oral to intravenous therapy.
A patient is admitted to the cardiac ICU after suffering a cardiac arrest. She is nonresponsive and therapeutic hypothermia is initiated. In addition to cooling, she receives a midazolam infusion for sedation, intermittent hydromorphone boluses for pain, and an atracurium infusion for shivering.
What is your concern with this patient’s current medication regimen?
Correct Answer: A
Midazolam undergoes extensive hepatic metabolism via CYP3A4. Data suggest that therapeutic hypothermia decreases metabolic clearance by affecting the CYP450 system. Reduction in clearance may be due to diminished enzyme affinity for the drug, reduced speed of chemical reactions involved in metabolism, or both. Atracurium undergoes ester hydrolysis and Hofmann elimination (a nonbiologic process independent of renal, hepatic, or enzymatic function). Although Hofmann elimination may also be slowed during therapeutic hypothermia, both hydromorphone and midazolam are not metabolized via this process.
A 43-year-old woman is admitted to the ICU with communityacquired pneumonia. She is mechanically intubated and requires vasopressor support. Pertinent past medical history includes seizure disorder for which she takes phenytoin 100 mg by mouth three times daily. On day 3 in the ICU, patient remains intubated, is off vasopressors, and enteral tube feeding is started. Pertinent lab values on day 3 are as follows:
On day 5 in the ICU patient suffers a seizure. What is the most likely cause of her seizure?
Phenytoin is known to exhibit variably decreased absorption in the presence of enteral feeding solutions. The exact mechanism underlying this interaction is not fully established; however, majority of studies suggest that there is a physical incompatibility between phenytoin and certain components in the enteral feeding formulas. This interaction results in complexation of phenytoin particles and thus decreases bioavailability. Other studies suggest that binding to tube lumen or pHrelated interactions may contribute to decreased bioavailability. In the above question, answer A is incorrect because phenytoin is not renally eliminated; therefore levels should not be affected by acute kidney injury. Answer C is incorrect because liver dysfunction might, if anything, increase phenytoin levels, which may result in phenytoin toxicity. However, this is unlikely to cause seizures. Lastly, phenytoin is highly protein bound. In states of hypoalbuminemia, the available (free) concentration of the drug may increase, resulting in phenytoin toxicity, but this is also unlikely to cause seizures.
On ICU day 3, the patient grows a multidrug-resistant Klebsiella pneumoniae from her bronchoscopy culture. She is initiated on a recently approved drug to treat carbapenem-resistant enterobacteracieae. She is given a reduced dose based on a calculated creatinine clearance of less than 20 mL/min. On ICU day 4, she is started on continuous veno-venous hemodialysis (CVVHD). You cannot find any dosing recommendations for CVVHD; however, you’re able to find that this new drug is 60% renally eliminated as unchanged drug, volume of distribution is 3 L/kg, its ∼25% bound to protein, and has a small molecular weight.
What change should you make to the dosing regimen?
The extent to which a drug is dialyzable is primarily dependent on physiochemical characteristics of the drug. These largely include molecular size, protein binding, volume of distribution, water solubility, and plasma clearance. The movement of drugs is largely determined by the size of the molecule in relation to the pore size of the dialysis membrane. As a general rule, smaller molecular weight substances will pass through the membrane more easily than larger size molecules. Another important factor in removal is the amount of unbound or free drug, across the membrane. Drugs with high protein binding (>80%) will have small plasma concentrations of unbound drug available for removal. Finally, a drug with a large volume of distribution is distributed widely through the tissue with low amounts of drug available in the plasma for removal. With these properties considered, answer A is the most appropriate.
A 23-year-old man is admitted to the ICU for management of salicylate toxicity. His arterial blood gas on arrival shows the following:
Sodium bicarbonate 100 mEq IV push is administered followed by a continuous infusion of sodium bicarbonate 150 mEq/L at 250 mL/h. Hypokalemia is corrected as appropriate.
What physiochemical property of aspirin counters or supports sodium bicarbonate therapy?
Correct Answer: C
Urine alkalization will increase the reabsorption of basic drugs by making the drug nonionized and can enhance the elimination of acidic drugs by making the drug ionized. Data suggest that raising the urine pH 7.5 to 8 through the use of sodium bicarbonate enhances elimination of salicylates. An elevated pH is not a contraindication to use. In cases of salicylate toxicity, patients presenting in the early phase after ingestion generally have respiratory alkalosis due to direct stimulation of the respiratory center. As the absorption of the drug continues, an anion gap metabolic acidosis ensues. In this scenario sodium bicarbonate therapy is not used to prevent the development of a metabolic acidosis, but rather is used as a treatment to deprotonate the molecule, which both decreases concentration in the central nervous system and enhances excretion through renal tubular excretion.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us